Flood, Ingham
- When
- March 6, 8:21 PM EST
- Where
- Ingham County, 1.23 mi NE of Lansing to 1.29 mi NE of Lansing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.740, -84.510
Water covering US-127 at Grand River Avenue.
Large hail and heavy rain impacted lower Michigan on March 10-11. Between 1 to 3 inches of rain fell in a short period of time, resulting in localized flash flooding and closed interstates with trapped cars in several counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Large hail and heavy rain impacted lower Michigan on March 10-11. Between 1 to 3 inches of rain fell in a short period of time, resulting in localized flash flooding and closed interstates with trapped cars in several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 6, 6:50 PM EST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Rapids MI 650 PM EST Fri Mar 6 2026 .KEY MESSAGES... - Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning - Above Normal Temperatures into Next Week - Mid-Week System Brings Chance Of Storms and Snow && .DISCUSSION... Issued at 226 PM EST Fri Mar 6 2026 - Strong To Severe Storms Possible This Afternoon and Evening, Again Saturday Morning Several rounds of storms are expected over the next 24 hours, with the potential of strong to severe storms with each system. Round 1: This Afternoon and Evening The next round of convection looks to arrive from mid afternoon through mid-evening as the convection across Illinois propagates to the northeast and redevelops. The warm front currently near the Indiana state line will push north driven by low-level advection. Latest trends suggest it will set up invof I-96 bringing the best chance for surface based convection to the I-94 corridor west of Jackson, potentially as far north as I-96. Hail to 1 inch in diameter is possible in surface based and elevated convection, with winds to 60 mph possible in any surface based storms. Brief, weak tornadoes are possible given the strong amount of environmental shear with any surface based storms. Heavy rain and frequent lightning are expected in any storms. Round 2: Saturday Morning The next round arrives after 3am Saturday as additional thunderstorms arrive from the west with a 60 knot low-level jet. Storms then advance east through the next few hours, clearing the area near daybreak. Questions remain as to how far north the surface based instability gets, with recent short range model guidance suggesting the best potential for surface based destabilization across the southern half of the area. If sufficient instability builds, hail to 1 inch will be possible in any discrete storms, and wind gusts to 60 mph possible in any clusters/bowing segments. Given the strong kinematics at play, the concern for brief tornadoes continues if surface based storms are realized, likely via QLCS processes given weak hodographs above 1km. However, this is reliant on convection being surface based/low-level instability which is far from certain and will be impacted by earlier convection. Heavy rain and frequent lightning are expected in any storms. Additional thunderstorm redevelopment is possible with the passage of the cold front late morning into the early afternoon. If sufficient instability lingers ahead of the front isolated strong to marginally severe storms are possible, with damaging winds the main concern in any such convection. The other concern is heavy rainfall potentially leading to minor flooding across portions of the area. HREF LPMM guidance continues to suggest 2-3 inch rainfall totals are possible in isolated spots if training storms occur. This will also send some of our quick reacting river tributaries towards action stage (e.g. Sycamore Creek, the Red Cedar River) however they are not expected to reach flood stage. - Above Normal Temperatures into Next Week Highs today, as well as ahead of the cold front on Saturday will reach the 60s in many areas. It will be slightly cooler Sunday in the post frontal airmass with highs in the 50s. The 60s then return Monday ahead of our next system. Some record highs and warm lows may be tied or broken over the next few days. Check the climate section below for details on records. - Mid-Week System Brings Chance Of Storms and Snow Our next significant system arrives in the Tuesday/Wednesday timeframe ahead of phasing northern and southern stream waves across the middle of the CONUS. There are questions as to where the surface baroclinic zone sets up impacting whether and to what degree we break into the warm sector of the system. ML guidance has trended down with the potential for organized convection given a corresponding ensemble trend for a weaker and more southerly surface low. However, chances are not zero and we will continue to monitor for any shifts in the forecast. 850 mb temps crash as the colder northern stream air arrives for Wednesday. This will lead to rain mixing with and possibly changing over to snow on the back side of the system. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 650 PM EST Fri Mar 6 2026 A line of thunderstorms will be moving across central and southern Lower Michigan through about 02Z, LIFR conditions can be expected along and ahead of the storms. Winds could gust over 25 knots along the line of storms with some isolated gusts over 40 knots. Once the storms move through conditions will be variable with some clearing and MVFR conditions, but also patchy fog and low stratus clouds bringing areas of IFR and even LIFR. Another batch of showers and thunderstorms is possible around 10 to 12Z Saturday but confidence is low. LLWS to 45 knots from the sfc to 2000 feet can be expected overnight. Southwest winds will gust to 25 knots on Saturday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Thomas AVIATION...Ostuno
Hazardous Weather Outlook National Weather Service Grand Rapids MI 233 PM EST Fri Mar 6 2026 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 233 PM EST Fri Mar 6 2026 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon/evening. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected early Saturday morning. A few storms could be strong to severe. Locally heavy rainfall, damaging winds to 60 mph, and hail to 1 inch are the main threats. A brief tornado cannot be ruled out. Southwest to west winds could gust toward 40 mph Saturday afternoon. Thunderstorms will be possible again Tuesday into Wednesday. A transition to snow is possible Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
450 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 4 NW Union City 42.11N 85.17W
03/06/2026 E0.50 Inch Calhoun MI Public
Report from mPING: Half-inch (0.50 in.).
0438 PM Tornado 3 NW Union City 42.09N 85.18W
03/06/2026 Calhoun MI Public
&&Preliminary Local Storm Report
National Weather Service Grand Rapids MI
534 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Dmg 1 NNW Tekonsha 42.11N 85.00W
03/06/2026 Calhoun MI Trained Spotter
Torn down Exit Sign.
&&Preliminary Local Storm Report
National Weather Service Grand Rapids MI
546 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 1 SE Athens 42.08N 85.23W
03/06/2026 M1.25 Inch Calhoun MI Public
&&Preliminary Local Storm Report
National Weather Service Grand Rapids MI
721 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail 2 N Lansing 42.73N 84.55W
03/06/2026 M1.00 Inch Ingham MI Public
&&Preliminary Local Storm Report
National Weather Service Grand Rapids MI
731 PM EST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail 1 NNW Lansing 42.73N 84.56W
03/06/2026 E1.00 Inch Ingham MI Broadcast Media
&&The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
18 hail, 5 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Water covering US-127 at Grand River Avenue.
Water over the road near 40th and Baldwin.
Over a dozen trees were knocked down or uprooted. Power outages across the county.
A few shallow trees were uprooted and power outages affected the Byron Center area.
Water rescues from cars stranded in flood waters. Flooding at Riley Road at both 120th and 112th.
Intersection of Byron Center and Floyd flooded.
Standing water on the road in Front Home at Bel-Air and Kent Blvd.
Up to a foot of water across I-196. Multiple vehicles stranded at exit 76.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327146, 1327116, 1327117, 1327147, 1327118, 1327119, 1327121, 1327122, 1327149, 1327124, 1327125, 1327126, 1327127, 1327128, 1327129, 1327131, 1327132, 1327151, 1327133, 1327134, 1327135, 1327136, 1327137, 1327152, 1327145, 1327138.